The role of tyrosine kinase inhibitors in tuberous sclerosis

Authors


Tuberous sclerosis (TS) is an autosomal dominant neurocutaneous syndrome characterised by widespread benign hamartomatous lesions in several organs (Shwartz et al, 2007; Chiarugi et al, 2008; Curatolo et al, 2008). Although the primary treatment of TS is surgical, there is growing evidence regarding medical treatment alternatives (Shwartz et al, 2007; Zhang et al, 2007; Curatolo et al, 2008; Huang & Manning, 2008). Given that recent studies have demonstrated a predisposition to the activation of platelet-derived growth factor receptor (PDGFR) in TS, tyrosine kinase inhibitors (TKI) seem to be an appealing treatment modality in this setting (Arbiser et al, 2002; Zhang et al, 2007).

We present a case with chronic myeloid leukaemia (CML) and TS; two different diseases, both of which have a similar pathogenetic pathway based on TK receptors. We thus anticipated that TKIs would affect the course of both CML and TS in clinical practice.

A 25-year-old female patient, with a previous diagnosis of TS, was evaluated at Gazi University Hospital for fatigue. Her physical examination was notable with pallor, splenomegaly and facial nodular lesions. A complete blood count showed haemoglobin level of 74·5 g/l, white blood cell count 391 × 109/l and platelet count 874 × 109/l. A bone marrow biopsy was hypercellular with 100% Philadelphia positive cells. She was diagnosed with chronic phase CML, and imatinib 400 mg/d was commenced. She failed to achieve any kind of response, despite the gradual increments in imatinib dose to 600 and 800 mg. As T315I mutation was negative, she was switched to dasatinib 100 mg/d and continued her anti-epileptic prophylaxis. Although complete haematological and molecular response was achieved a month after starting dasatinib, there was no improvement in the frequency of her seizures, which she also used to have prior to the diagnosis of CML, and in the facial nodular lesions.

As TS is considered to be a genetic multisystem disorder expressing PDGFRs and, in particular, shares a common pathogenetic pathway with CML, we evaluated the possible role of TKIs on PDGFRs to determine whether they could alter the clinical course of TS. While CML was successfully treated with dasatinib, there were unfortunately no beneficial effects of imatinib and dasatinib on the symptoms and signs related to TS in this particular case.

Ancillary